Hemorrhagic stroke in young healthy male following use of sports supplement Jack3d

Colin Young, Olamide Oladipo, Samuel Frasier, Robert Putko, Stacy Chronister, Mary Marovich

Research output: Contribution to journalArticle

20 Scopus citations

Abstract

A 26-year-old male was presented to a military treatment facility in Afghanistan shortly after taking a weight-lifting supplement called Jack3d with a severe headache and was subsequently found to have suffered a Dejerine-Roussy variant right thalamic hemorrhagic stroke. Jack3d active ingredients include geranamine, schizandrol A, caffeine, β-alanine, creatine monohydrate, and L-arginine α-ketoglutarate. A literature search revealed case reports suggesting some of the constituent ingredients may predispose to stroke and hemorrhage and also revealed a substantial paucity of data existed regarding schizandrol A, a herb used in traditional eastern medicine. The product has no readily apparent disclaimer or warning regarding the risks or lack of data regarding the components. Jack3d is sold as a nutritional supplement and is therefore not subject to same FDA regulation and scrutiny that a pharmaceutical receives. The potential adverse effect was reported to the FDA via MedWatch in accordance with the recently passed Dietary Supplement and Nonprescription Drug Consumer Protection Act.

Original languageEnglish
Pages (from-to)1450-1454
Number of pages5
JournalMilitary Medicine
Volume177
Issue number12
DOIs
Publication statusPublished - 1 Dec 2012

    Fingerprint

Cite this